Hail, Ida
- When
- May 19, 10:49 PM CST to 10:51 PM CST
- Where
- Ida County, 0.51 mi E of Ida Grove Muni Arpt
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.330, -95.440
Within scattered storms along a cold front, an isolated stronger thunderstorm developed and produced large hail near Ida Grove.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Within scattered storms along a cold front, an isolated stronger thunderstorm developed and produced large hail near Ida Grove.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 19, 9:47 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1047 PM CDT Thu May 19 2022 .SHORT TERM...(This Evening through Friday) Issued at 239 PM CDT Thu May 19 2022 KEY MESSAGES: 1. Hot and windy conditions this afternoon. 2. Still very conditional risk for convection later today. 3. Brief strong winds in the post-frontal regime this evening. 4. Cooler than normal, but mostly dry this weekend. 5. Still cooler than normal, with scattered rain next week. THIS AFTERNOON: Surface analysis this afternoon places warm front just on the edge of the CWA stretching NW to SE along the Buffalo Ridge of SW Minnesota into north central Iowa. Within this corridor, and enhanced area of MLCAPE approaching 2000 J/KG persists with 0-6KM shear 40-50 knots, and 0-1 helicity over 300 m2/s2. Deep mixing suggested by the HRRR/RAP has come to fruition to the south and southwest of the boundary, with meaningful boundary layer moisture of 60 dew points just skirting along the southern edges of the CWA from Ida Grove to Estherville. Further west, dew points have fallen into the lower 50s in most locations. The greatest indications of where convection may try to develop will be focused along the warm front in south central Minnesota, where the strongest surface convergence exists. WoFs data indicates the greatest vertical motion potential exists just on the edge of Cottonwood, Jackson, and Emmet counties within the next 1-2 hours. Hail, damaging winds and a tornadic threat will be present in this area, but that may likely end up east of the forecast area. Elsewhere, have strayed away from any of the NAM clusters and NAM related CAMS, which continue to significantly overplay boundary layer moisture this afternoon. That said, it will be possible to see isolated to scattered shower/storm development from Spencer southwest towards Sioux City by late afternoon as convective temps are met. The result of the warm and dry boundary layer however is a thin CAPE profile with high-based inverted V soundings. Suggesting at least some potential for localized strong winds in any robust collapsing storm. Hail does not seem to be a risk with this activity. THIS EVENING/OVERNIGHT: Our greatest potential for convection will come as a strong frontal boundary surges southeast this evening. Again, convection may struggle on this boundary given poor boundary layer moisture. However, best surface convergence will be maximized over NE Nebraska and adjacent areas of Iowa after 00Z, potentially sparking a thin line of convection on the advancing front. Again, CAPE is very thin, minimizing hail potential and leading to localized strong winds, if any line can develop. DCAPE is upwards of 1000-1200 J/KG. Convective development is certainly not guaranteed. Further northwest, mid-lvl frontogenesis will develop producing a narrow corridor of showers, and arrival of broad mid-lvl forcing could spark additional showers and isolated thunder further east into the overnight. Lift along the mid-lvl frontal zone is maximized from mid- evening through early Friday morning, but this precipitation area will be fighting an increasing low- lvl dry layer which could lead to a more impressive radar display than reality. There will also be a small concern for a brief period of 30-45 mph winds in the post frontal airmass this evening. Observations over western SD have shown near advisory criteria at times this afternoon. Have trended the forecast towards the highest mixing models which bring a brief period of near advisory conditions. Due to the short duration in winds, will opt for no advisory. FRIDAY: Temperatures with quite a bit of cloud cover will remain in place on Friday. Highs mix up into the 60s in most locations, with wind gusts in the 20 to 30 mph range in the afternoon. .LONG TERM...(Friday Night through Thursday) Issued at 239 PM CDT Thu May 19 2022 SATURDAY-SUNDAY: Really no major changes made to the weekend forecast. The region will be under the influence of a deep upper trough over central North America. At the surface, high pressure slides through the Northern Plains keeping temperatures 5 to 10 degrees below normal both Saturday and Sunday. Winds weaken Saturday night, and could produce favorable radiational cooling conditions IF we are able to shed the lingering low-mid lvl cloud cover. Will continue to advertise a risk of frost in most areas. MONDAY-THURSDAY: There is more confidence in a mid-lvl trough passing through the region late Monday into Tuesday. Moisture will slowly advect northward, but instability is going to be lacking. The result will be passing showers through the Tri-State area into Tuesday. The northern US will be stuck in a bit of northwestern flow into the middle of next week. This general leads to minimal severe weather risks and near to slightly cooler than normal temperatures. Some signs in medium to long range models that a warmup will return for the end of next week to next weekend. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1037 PM CDT Thu May 19 2022 Isolated thunderstorms over northwestern IA will exit the area around 06Z, though scattered showers over central and eastern SD will continue through the late night hours. West/northwesterly winds will be light overnight, then increase on Friday morning, gusting 25 to 30 kts into the afternoon. Winds will then decrease on Friday evening. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Dux LONG TERM...Dux AVIATION...JM
Hazardous Weather Outlook National Weather Service Sioux Falls SD 805 AM CDT Thu May 19 2022 SDZ038-039-050-052>054-057>061-063>065-068-069-201315- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme- Yankton- 805 AM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Gusty west to northwest winds are expected late this afternoon. Gusts up to 45 mph may be possible through midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Patchy frost may be possible Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-013-014-020>022-031-032-MNZ090-201315- Osceola-Dickinson-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Jackson- 805 AM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and southwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms may be possible late this afternoon across portions of north central and northwestern Iowa. Large hail up to half dollar size and damaging winds to 60 mph can be expected with any storm that forms. As a cold front arrives late Thursday evening, additional thunderstorms may develop along and east of a line from Sioux City to Spencer. These storms could also produce half dollar size hail and 60 mph winds. The greatest risk for storms will fall between 8 pm and 11pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Patchy frost may be possible Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5-11 pm. IAZ001-012-MNZ071-072-080-081-089-097-098-NEZ013-014-SDZ040-055- 056-062-066-067-070-071-201315- Lyon-Sioux-Lincoln-Murray-Cottonwood-Nobles-Pipestone-Rock-Dixon- Dakota-Brookings-Lake-Moody-Minnehaha-Turner-Clay-Union- 805 AM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Hot and breezy conditions are expected to develop by Thursday afternoon. As a cold front moves in from the west, there is a risk for an isolated thunderstorm to develop in the evening. Any thunderstorm that develops could produce marginally severe winds of 60 mph, and small hail. Gusty winds are expected Thursday evening and continue into the overnight hours, with winds up to 45 mph possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Patchy frost is possible Saturday night as temperatures fall into the middle 30s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The Omaha radar (KOAX), 136 km away, was scanning. The volume nearest the first event began at 04:49 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033142.